Illinois, 2021

Tornado and Damaging Winds in Illinois, December 5, 2021

December 5, 2021 · NWS PAH · 10 events in 3 counties and zones

A strong cold front moved through the region, preceded by numerous thunderstorms during the evening hours on December 5th and into the early morning on the 6th. Pockets of damaging winds accompanied the strongest storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$119,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A strong cold front moved through the region, preceded by numerous thunderstorms during the evening hours on December 5th and into the early morning on the 6th. Pockets of damaging winds accompanied the strongest storms. There was a tornado that touched down in southern Illinois. During the evening, a loose clustering of storms and embedded supercells caused most of the severe weather. Although instability was quite weak, the severe storms were supported by very strong wind shear.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 5, 5:00 PM CST, 4 hours 59 minutes earlier.

Area forecast discussion, Dec 5, 5:00 PM CST, 4 hours 59 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
500 PM CST Sun Dec 5 2021

.UPDATE...
Updated aviation section for 00z taf issuance

&&

.SHORT TERM...(Tonight through Tuesday)
Issued at 220 PM CST Sun Dec 5 2021

Our warm advection zone has some thunder in scattered convection,
mainly within the best ribbon of an isodrosothermal nose of 60F
surface dew points, which is coincident with a 325-330K theta-e
ridge/moisture flux convergence. Anticipate this scattered warm
sector convection will remain possible into the early evening
hours, though there could be a relative lull late this afternoon
before picking up again early this evening.

After that is when we see our severe weather parameters try to
come together, with similar signal magnitude as the past couple
days. Namely 30-40 kts of bulk shear in the lower 3 KM between
00z-06z, and 200-300 units of helicity within an area of greater
than 300 J/KG MLCAPE as the cold front makes its approach. This
keeps with little change our damaging wind/isolated tornado threat
going thru the evening hours. Shear values increase as
instability wanes overnight, and with the upper flow
evolving/becoming parallel to the front moving thru, this should
transition the svr threat to a heavy rain/localized flooding
mode, which is also little changed from previous forecasts save
for maybe slightly lower overall storm average qpf. 1 plus inch is
a good bet basically along/south of the Ohio river, with maybe
locally pushing the mid 1 inch range in our far southeast.

Thunder should diminish/be gone with fropa, which effectively for
our FA, is by 12Z, though a shower may linger into the early
morning in our far southeast, ending by 15Z. Minor collaborative
adjustments may be necessary there/but all in all, it's been a
pretty consistent signal/forecast and timing.

Much colder air is incoming behind the front, with Monday highs
largely in the 40s and likely not even reaching 40 on Tuesday.

.LONG TERM...(Tuesday night through Sunday)
Issued at 220 PM CST Sun Dec 5 2021

A weak upper level wave will move over our region Tuesday night.
Models had been trending colder and drier with this feature the last
couple of days, and now it looks like very small chances of light
snow or flurries will cover it. Went with slight chances by late
Tuesday night for all but the Ozark foothills in southeast Missouri.

Dry conditions will return for Wednesday as temperatures moderate
back up to around 5 degree below normal.  Winds will shift to the
south Wednesday night and Thursday with the approach of a weak cold
front.  This will result in warmer conditions, with lows near normal
Wednesday night and 5 to 8 degrees above normal Thursday.  The cold
front will move through the middle Mississippi and lower Ohio
valleys Thursday afternoon and Thursday evening, which may bring
some light rain to all but our far west and northwest counties.

As we get into late Thursday night and Friday, models vary in
whether or not the southwest half of the cold front will lift back
north as a warm front with the approach of a surface low over the
Central Plains.  Model blends lean toward the warm front solution,
and this increases chances of rain through Friday.

By Friday night into Saturday, the low will be moving into the Great
Lakes region, dragging the associated cold front through our area by
early Saturday.  Widespread rain is likely along and well out ahead
of the front, with our highest chances through the day Saturday.
Chances will taper off west to east late Saturday into Saturday
evening.  Colder air will be filtering in behind the front, and the
NBM lingers small chances of rain to a rain/snow mix late Saturday
night, and chances of light rain Sunday.  Not very confident any
precipitation will linger for that time period, but will leave the
slight chances in for now.

&&

.AVIATION...
Issued at 500 PM CST Sun Dec 5 2021

A cold front will move southeast across the taf sites late tonight.
Ahead of the front, expect a gradual increase in showers and
thunderstorms. Winds will be gusty from the south. Widespread mvfr
cigs are expected to persist along and ahead of the front. Some ifr
conditions are expected in thunderstorms, and tafs will be amended
as the timing and location of storms becomes more evident.

As the front passes, winds will shift into the northwest and remain
gusty.

Mainly clear skies are expected on Monday as high pressure builds in
behind the front. Winds will remain gusty from the northwest.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

Aviation...MY
Hazardous weather outlook, Dec 5, 9:12 PM CST, 47 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
912 PM CST Sun Dec 5 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-070315-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
912 PM CST Sun Dec 5 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Tonight

A Tornado Watch is in effect until 4 AM for western Kentucky, most
of southeast Missouri, and far southern Illinois south and east of
Carbondale. Numerous thunderstorms will occur, including a few
severe storms with large hail and damaging winds. A few isolated
tornadoes are possible. Locally heavy rain may result in pockets
of minor flooding.

Gusty south winds will become northwest overnight, with some gusts
from 30 to 40 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation has been requested in the Tornado Watch area.

York

In the hours before

Local storm report, Dec 5, 8:06 PM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
806 PM CST SUN DEC 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HAIL             3 SW LONE OAK           37.01N 88.71W
12/05/2021  E1.50 INCH       MCCRACKEN          KY   NWS EMPLOYEE

            MOST HAIL WAS DIMED SIZE LARGEST WAS 1.5
            INCHES.

&&

BM
Local storm report, Dec 5, 8:23 PM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
823 PM CST SUN DEC 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             3 SSE DEXTER            36.69N 88.28W
12/05/2021  E0.70 INCH       CALLOWAY           KY   TRAINED SPOTTER

&&
Special weather statement, Dec 5, 8:26 PM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Paducah KY
826 PM CST Sun Dec 5 2021

KYZ013-016-017-021-060315-
Muhlenberg KY-Christian KY-Caldwell KY-Hopkins KY-
826 PM CST Sun Dec 5 2021

...A strong thunderstorm will impact portions of Muhlenberg, northern
Christian, east central Caldwell and southeastern Hopkins Counties
through 915 PM CST...

At 826 PM CST, Doppler radar was tracking a strong thunderstorm near
Dawson Springs, moving east at 45 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Crofton around 835 PM CST.
  Nortonville and Mortons Gap around 840 PM CST.

Other locations in the path of this storm include Graham, Weir,
Greenville, Central City and Powderly.

This includes the following highways...
 Interstate 69 in Kentucky between Mile Markers 96 and 108.
 Western Kentucky Parkway between Mile Markers 39 and 65.
 Pennyrile Parkway between Mile Markers 22 and 34.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3718 8690 3718 8692 3714 8693 3699 8765
      3716 8773 3736 8713 3734 8714 3732 8711
      3737 8707 3735 8701 3732 8699 3727 8698
      3724 8694 3723 8691 3722 8691 3721 8690
      3719 8690 3719 8689
TIME...MOT...LOC 0226Z 251DEG 39KT 3710 8761

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

08
Local storm report, Dec 5, 8:33 PM CST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
833 PM CST SUN DEC 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             1 SSE MADISONVILLE      37.33N 87.50W
12/05/2021  E0.25 INCH       HOPKINS            KY   TRAINED SPOTTER

&&

BM
Local storm report, Dec 5, 8:46 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
846 PM CST SUN DEC 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     HAIL             1 SSE MADISONVILLE      37.33N 87.50W
12/05/2021  E0.88 INCH       HOPKINS            KY   TRAINED SPOTTER

            CORRECTS PREVIOUS HAIL REPORT FROM 1 SSE
            MADISONVILLE.

&&

BM
Special weather statement, Dec 5, 9:13 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Paducah KY
913 PM CST Sun Dec 5 2021

ILZ081-084-085-MOZ076-086-087-100-107-060415-
Franklin IL-Jackson IL-Williamson IL-Carter MO-Wayne MO-Bollinger MO-
Cape Girardeau MO-Perry MO-
913 PM CST Sun Dec 5 2021

...Strong thunderstorms will impact portions of northwestern
Williamson, Jackson, southern Franklin, Bollinger, northern Carter,
Perry, Wayne and northwestern Cape Girardeau Counties through 1015 PM
CST...

At 912 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Ava to near Birch Tree. Movement was east
at 60 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Ava around 920 PM CST.
  De Soto and Elkville around 930 PM CST.

Other locations in the path of these storms include Van Buren,
Royalton, Hurst, Herrin, Zeigler, West Frankfort, Piedmont,
Thompsonville, Sam A. Baker State Park, Greenville and Lodi.

This includes the following highways...
 Interstate 57 in Illinois between Mile Markers 60 and 67.
 Interstate 55 between Mile Markers 108 and 135.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 400 AM CST for southern
Illinois...and southeastern Missouri.

&&

LAT...LON 3709 9122 3710 9096 3705 9096 3705 9078
      3727 9073 3727 9055 3732 9055 3731 9015
      3764 9015 3772 9007 3786 8979 3780 8968
      3795 8960 3794 8871 3760 8938 3756 8947
      3758 8951 3753 8951 3692 9070 3693 9122
TIME...MOT...LOC 0312Z 258DEG 52KT 3786 8954 3703 9146

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

08

The radar

The Paducah radar (KPAH), 105 km away, was scanning. The volume nearest the first event began at 03:56 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 funnel cloud, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
December 5, 9:59 PM CST
Where
Jackson County, 2 mi ENE of Vergennes
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
37.911, -89.296

An open barn was destroyed.

Funnel Cloud, Jackson

When
December 5, 10:01 PM CST
Where
Jackson County, 2 mi NW of Murphysboro
Reported by
Emergency Manager
Coordinates
37.791, -89.356

Emergency management officials reported a funnel cloud seen on their video camera.

Thunderstorm Wind, Jackson

When
December 5, 10:10 PM CST to 10:15 PM CST
Where
Jackson County, 3 mi W of Murphysboro to 3 mi ESE of Elkville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
37.770, -89.385

Large tree limbs were down in northern and central Jackson County.

Thunderstorm Wind, Franklin

When
December 5, 10:12 PM CST
Where
Franklin County, 2 mi WNW of Royalton
Measured
70 kt (81 mph) estimated gust
Property damage
$7,000
Reported by
NWS Storm Survey
Coordinates
37.881, -89.154

Trees were snapped. The tin roof on top of a conventional roof of a house was blown off.

Tornado, Franklin

When
December 5, 10:21 PM CST to 10:28 PM CST
Where
Franklin County, 1.38 mi N of Ezra to 0.69 mi N of Frankfort Hgts
Rating
EF1
Path length
3.88 mi
Path width
175 yd
Property damage
$80,000
Reported by
NWS Storm Survey
Coordinates
37.900, -88.970

The tornado tracked from west to east across the far northern part of the city of West Frankfort. The most significant damage was on the west side of Interstate 57, where a few metal structures sustained major damage. These structures were businesses which lost all or part of their roofs. In the residential neighborhoods to the east of the interstate, light roof damage occurred to a few houses, which lost some shingles. Tree limbs and a few trees were blown down. At one point just over 2,000 people were without power. Peak winds were estimated near 95 mph.

Thunderstorm Wind, Jackson

When
December 5, 10:25 PM CST
Where
Jackson County, Vergennes
Measured
70 kt (81 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
37.900, -89.330

The roof of an outhouse bathroom at an athletic field was blown off.

Thunderstorm Wind, Jackson

When
December 5, 10:25 PM CST
Where
Jackson County, 4 mi SE of Grand Tower
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
37.589, -89.448

A mesonet station measured a gust to 62 mph.

Thunderstorm Wind, Franklin

When
December 5, 10:27 PM CST to 10:35 PM CST
Where
Franklin County, Thompsonville to Macedonia
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
37.920, -88.770

Large limbs were down in eastern parts of the county.

Thunderstorm Wind, Jackson

When
December 5, 10:30 PM CST
Where
Jackson County, 3 mi ESE of Murphysboro
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Fire Department/Rescue
Coordinates
37.753, -89.279

Trees and power lines were blown down.

Thunderstorm Wind, Union

When
December 5, 10:43 PM CST
Where
Union County, Jonesboro
Measured
56 kt (64 mph) measured gust
Reported by
Public
Coordinates
37.450, -89.270

The public reported a measured wind gust of 65 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2021Every state in 2021This day in weather historyThe tornado archive for Illinois, 2021Warnings in Illinois, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 989561, 989558, 989562, 989563, 989559, 989564, 989567, 989566, 989568, 989569.